Hail, Burt
- When
- November 5, 5:02 PM CST
- Where
- Burt County, 0.52 mi E of Tekamah
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.780, -96.220
A narrow line of mini-supercell thunderstorms developed ahead of cold front over eastern Nebraska. The storms produced a few penny-size hail reports before they moved into western Iowa and weakened a little.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A narrow line of mini-supercell thunderstorms developed ahead of cold front over eastern Nebraska. The storms produced a few penny-size hail reports before they moved into western Iowa and weakened a little. A large upper level low pressure system that deepened over Nebraska during the overnight hours of November 5th and 6th pulled up warm and moderately moist air ahead of the cold front that crossed the region during the evening of November 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 5, 3:17 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 317 PM CST WED NOV 5 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY ACTIVE WEATHER TRAVERSING THE NRN AND CNTRL PLAINS THIS AFTERNOON IN ASSOCIATION WITH NEG TILT UPPER TROF SITUATED ACROSS THE ROCKIES... WITH ITS SFC REFLECTION IN ERN SD AND ATTENDANT SFC FRONT EXTENDING THRU ERN NEB/CNTRL KS. LATEST 88D MOSAIC LOOP SHOWED PCPN ACTIVITY IN WRN SD AND PORTIONS OF NW NEB...WITH ANOTHER AREA OF DEVELOPING CONVECTION INVOF AN INSTABILITY AXIS FROM SRN MN TO NERN OK. MODELS SEEM TO BE IN PRETTY GOOD AGREEMENT WITH PROGRESSION OF THE UPPER LOW THRU THE SHORT TERM PERIODS...AND TRICK WILL BE TRYING TO TIME ASSOCIATED PCPN THRU CWA. LATEST SFC OBS SHOW THE COLD ENTERING THE WRN CWA PERIPHERY FRONT. SEEMS REASONABLE AT THIS POINT TO EXPECT CONVECTIVE ACTIVITY...SOME STRONG...PRIMARILY COVERING THE ERN CWA THIS EVENING WITH THE FROPA. CURRENT TRENDS SUGGEST CONVECTIVE ACTIVITY WITH FROPA SHOULD BE MOST PREVALENT DURING THE EVENING AND TAPER OFF AFTER MIDNIGHT. ON THURSDAY THE UPPER LOW IS PROGGED TO STRENGTHEN AND LIFT NEWD TWD THE UPPER MIDWEST. UPPER DYNAMICS AND WAA/UPGLIDE WRAPPING AROUND BACKSIDE WILL HELP MAINTAIN BAND OF PCPN OVER THE DAKOTAS/NEB/NRN IA. NAM/GFS 850 TEMPS/COBB DATA SUGGESTING ENOUGH COLD AIR LEAKING INTO THE NRN CWA THRU THE DAY... WITH LIQUID ELSEWHERE. SYSTEM DYNAMICS SLOW TO EXIT UNTIL THE WEEKEND...AND THUS WILL OPT FOR SMALL SN POPS PRIMARILY FOR THE NRN THRU FRIDAY. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY GENERAL DIFFERENCES AMONGST GFS/UKMO/CMC/ECM MEDIUM RANGE MODELS LEADING TO LITTLE CONFIDENCE IN THE LONG TERM PERIODS. MAIN DIFFERENCES CONCERN DIGGING S/W ENERGY THRU THE GREAT BASIN AND INTO THE SWRN CONUS DAY4-5 FOLLOWED BY PROGRESSION OF NEXT S/W TROF ENERGY ACROSS THE PLAINS DAY6-7. BOTH GFS/ECM DEPICT POTENT LEAD S/W TROF ENERGY DIGGING SWD THRU THE GREAT BASIN AND INTO THE SWRN CONUS SUNDAY NIGHT AND MONDAY. AT THAT POINT THE GFS WEAKENS THE SYSTEM AS IT MOVES ACROSS OK WHILE THE ECM REMAINS QUITE VIGOROUS. HOWEVER THE GFS IS MUCH MORE AGGRESSIVE SHOVING BACK-DOOR CAA INTO THE PLAINS IN RESPONSE TO IT DEVELOPING A DEEPER AMPLIFIED S/W TROF OVER THE GREAT LAKES. CHANCE FOR PCPN IN CWA ALREADY IN QUESTION WITH SRN MOVING ENERGY NOW INCLUDES DISTINCT PTYPE DIFFERENCES PROGGED SUNDAY AND MONDAY...COLDER GFS/WARMER ECM. AT THIS POINT AM CONTENT TO HEDGE WITH BROAD-BRUSH OF SLGT RN/SN MIX. ON MONDAY NIGHT SOLUTIONS FROM THE ECM/UKMO/CMCENS ALL SUGGEST POSSIBLE LINGERING PCPN AS SYSTEM DYNAMICS EXITS EWD. BOTH THE GFS/ECM SHOW 850 TEMPS BELOW ZERO...THUS WILL GO WITH SLGT SNOW CHANCES MAINLY SERN CWA. MODELS ADVERTISE NEXT POSSIBLY POTENT SYSTEM MOVING THRU THE CNTRL PLAINS TUESDAY AND WEDNESDAY. ECM/CMCENS TRENDING A MORE TOWARD A BROAD AMPLIFIED TROF WHILE THE GFS MOVES STOUT VORT MAX ACROSS KS/NEB. WILL THEREFORE OPT FOR DRY FCST DAY6-7. && .AVIATION... FOR TAF SITES KOFK/KOMA/KLNK THROUGH 06/18Z. STRONG CDFNT AND UPR LEVEL LOW WILL AFFECT THE TAF SITES THROUGH THE FCST PD. THE FNT IS APPROACHING THE KOFK AREA...THUS THE RISK FOR TSRA SHOULD AHEAD OF AND WITH THE CDFNT. 10 TO 20KT WINDS WITH STRONGER GUSTS ARE ALREADY VEERING AT KOFK AND WILL SWING THE WINDS AROUND TO THE WEST BY 22Z. MAY SEE SOME MVFR CIGS AT KOFK THIS EVENING...OTHERWISE DID NOT BRING THE MVFR/IFR CIGS IN UNTIL THU MORNING WITH SOME LIGHT RAIN. TSRA AT KOMA/KLNK WITH BE POSSIBLE THIS AFT AND THIS EVENING WITH THE CDFNT WITH LCL MVFR/IFR AND REDUCED VISIBILITIES WITH THE STORMS. STRONG WINDS WILL CONTINUE AT 15 TO 25 KTS WITH STRONGER GUSTS AHEAD OF THE CDFNT. THE PRECIP SHOULD BE MOVING OUT LATER TONIGHT AND AFT 06Z HAVE WEST WINDS AT 10 TO 15 KTS AND IMPROVING VSBYS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DEE/CZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CST WED NOV 5 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-061300- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 500 PM CST WED NOV 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND THURSDAY SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...ARE EXPECTED THIS EVENING GENERALLY EAST OF A LINE FROM BEATRICE TO PENDER NEBRASKA. ALTHOUGH DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY HAZARDS...AN ISOLATED TORNADO PRODUCING SUPERCELL IS POSSIBLE. A LARGE UPPER LEVEL SYSTEM OVER THE ROCKIES WILL DEEPEN AS IT CROSSES NEBRASKA TONIGHT. THE SYSTEM WILL DRIVE A COLD FRONT INTO WESTERN IOWA THIS EVENING. UNSEASONABLY WARM AND MOIST AIR AHEAD OF THE FRONT SYSTEM COMBINED WITH STRONG WIND SHEAR WILL PRODUCE THE STRONG TO SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY STRONG WEST TO NORTHWEST WINDS WILL SPREAD ACROSS THE REGION BEHIND THE COLD FRONT THURSDAY NIGHT AND FRIDAY. SOME LIGHT SNOW ACCUMULATIONS ARE POSSIBLE FROM THURSDAY NIGHT INTO FRIDAY...MAINLY IN FAR NORTHEAST NEBRASKA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. CHERMOK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
502 PM CST WED NOV 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL TEKAMAH 41.78N 96.22W
11/05/2008 E0.75 INCH BURT NE TRAINED SPOTTER
&&
RCHERMOKThe Omaha radar (KOAX), 53 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134479, 134480, 134481.